Alert archive / California / Flash Flood Warnings in 2024
Flash Flood Warning 29, NWS Las Vegas, NV
NWS Las Vegas, NV issued this flash flood warning at Jul 23, 2024, 3:35 PM PDT for San Bernardino County, California. It was in force for 2 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 23, 2024, 3:35 PM PDT (22:35 UTC)
- Expired
- Jul 23, 2024, 6:00 PM PDT
- In force
- 2 hr
- Issued by
- NWS Las Vegas, NV
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Flood severity
- None
County San Bernardino County, CA
The radar
The Las Vegas radar (KESX), 118 km from the middle of the area, began a volume at 22:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 23, 4:00 PM PDT | FLASH FLOOD | 5 S Kelso, CA | Kelbaker Road was closed from Interstate 40 to Kelso Depot due to flash flooding and debris flow. The road remained closed on July 24th for debris removal and should be open on July 25th. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 25 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Las Vegas, NV (KVEF), launched 12:00Z, 10.6 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 7 J/kg
- Mixed-layer CIN
- -317 J/kg
- Mixed-layer LCL
- 3283 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- 24 m²/s²
- 0-3 km storm-relative helicity
- 76 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
595
WGUS55 KVEF 232235
FFWVEF
CAC071-240100-
/O.NEW.KVEF.FF.W.0029.240723T2235Z-240724T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Las Vegas NV
335 PM PDT Tue Jul 23 2024
The National Weather Service in Las Vegas has issued a
* Flash Flood Warning for...
San Bernardino County in southern California...
* Until 600 PM PDT.
* At 335 PM PDT, Doppler radar indicated thunderstorms producing
heavy rain across the Providence Mountains State Rec Area and
around Kelbaker Road. Between 1 and 2.5 inches of rain have
fallen. Flash flooding is ongoing or expected to begin shortly.
HAZARD...Life-threatening flash flooding. Thunderstorms
producing flash flooding.
SOURCE...Radar.
IMPACT...Life-threatening flash flooding of low-water
crossings, normally dry washes and roads.
* Some locations that will experience flash flooding include...
Kelbaker Road, Mitchell Caverns, Kelso and Essex Road.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.
&&
LAT...LON 3470 11591 3493 11599 3511 11558 3485 11517
3473 11518 3461 11537
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
JA2 follow-up statements
667
WGUS75 KVEF 240009
FFSVEF
Flash Flood Statement
National Weather Service Las Vegas NV
509 PM PDT Tue Jul 23 2024
CAC071-240100-
/O.CON.KVEF.FF.W.0029.000000T0000Z-240724T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
San Bernardino CA-
509 PM PDT Tue Jul 23 2024
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 6 PM PDT THIS EVENING
FOR SAN BERNARDINO COUNTY...
At 509 PM PDT, Between 1 and 2.5 inches of rain fell across the area
between Mitchell Caverns and Kelbaker Road prior to 4 pm.
Thunderstorms have since dissipated over the area, but flash
flooding is expected to be ongoing until 6 PM PDT.
HAZARD...Life-threatening flash flooding. Thunderstorms producing
flash flooding.
SOURCE...Radar.
IMPACT...Life-threatening flash flooding of low-water crossings,
normally dry washes and roads.
Some locations that will experience flash flooding include...
Kelbaker Road, Mitchell Caverns, Kelso and Essex Road.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.
&&
LAT...LON 3470 11591 3493 11599 3511 11558 3485 11517
3473 11518 3461 11537
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
JA342
WGUS75 KVEF 240101
FFSVEF
Flash Flood Statement
National Weather Service Las Vegas NV
601 PM PDT Tue Jul 23 2024
CAC071-240111-
/O.EXP.KVEF.FF.W.0029.000000T0000Z-240724T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
San Bernardino CA-
601 PM PDT Tue Jul 23 2024
...FLASH FLOOD WARNING HAS EXPIRED FOR SAN BERNARDINO COUNTY...
The heavy rain ended prior to 430 PM PDT over the area between
Mitchell Caverns and Kelbaker road. Flooding is no longer expected
to pose a threat. Please continue to heed remaining road closures.
&&
LAT...LON 3470 11591 3493 11599 3511 11558 3485 11517
3473 11518 3461 11537
$$
JAWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Jul 23, 2:08 PM PDT, 1 hour 27 minutes earlier.
Area forecast discussion, Jul 23, 2:08 PM PDT, 1 hour 27 minutes before
Area Forecast Discussion National Weather Service Las Vegas NV 208 PM PDT Tue Jul 23 2024 .SYNOPSIS...Monsoonal moisture will continue to be recycled under the ridge resulting in continued chances for afternoon showers and thunderstorms through late week. Temperatures will remain hotter than normal as the ridge remains positioned overhead. An incoming trough will scour out our monsoonal moisture and bring an end to the extreme heat of the past few weeks on Friday. Drier conditions and more seasonal temperatures are expected over the weekend. && .SHORT TERM...through Thursday. Isolated to scattered showers and thunderstorms will continue to occur each afternoon and evening through Thursday as monsoonal moisture is recycled beneath the ridge of high pressure overhead. With precipitable water values pushing 150% to 200% of normal, heavy rain and flash flooding will be a threat with any storms that develop over the next few days. In addition to heavy rain and flash flooding, gusty outflow winds will also pose a threat with any storms that develop. The Storm Prediction Center has highlighted the potential for thunderstorms capable of producing 60+ mph wind gusts across central and southern Mohave County along with southern Clark County and areas of San Bernardino County south and east of Interstate 15 this afternoon and evening. Similar to Monday, we will see shower and thunderstorm activity linger into the evening hours and will potentially linger into the overnight hours for portions of southern Nevada and Inyo County. Storm development will be driven by one of two mechanisms, either developing on high terrain as a result of differential heating or developing along outflow boundaries as they propagate away from their parent storms. Storm chances on Wednesday will be similar to today with coverage decreasing slightly on Thursday as we begin to dry out. With the upper-level ridge overhead temperatures will continue to run around 3 to 5 degrees hotter than normal through Thursday. An Excessive Heat Warning remains in effect through Wednesday evening for our southern zones due to Major-to-Extreme HeatRisk across the lower elevations of the Mojave Desert. .LONG TERM...Friday through Monday. Temperatures will drop a degree or two from Thursday to Friday as an upper-level trough begins to push into the area. This trough will also scour the anomalous moisture from the area, with precipitation chances on Friday afternoon and evening being limited to our northern and eastern zones. By Saturday temperatures will have cooled to near normal values for late July, with no mentionable chances for precipitation across our forecast area. Dry and seasonal weather will continue on Sunday before we see temperatures begin to slowly increase as the upper-level ridge attempts to reestablish itself across the Desert Southwest. && .AVIATION...For Harry Reid...Similar conditions to yesterday are expected today with convection developing in the terrain around the valley after 19Z then moving into valley areas after 00Z. There is a low chance (30%) for rain and thunderstorms at the terminals this afternoon between 21Z to 00Z. If thunderstorms move over the terminal, heavy rain, CIGs below 10kft, gusty winds, lightning, and small hail will be possible. More likely this afternoon and early evening will be outflow winds moving through the terminals, with the most likely wind direction for outflow winds being south or southeast between 22Z to 02Z. Outside of convective influence, winds this afternoon will be light out of the east before transitioning to the southwest at 8-10KT. Shower and thunderstorm activity will linger into the first part of the night, muck like last night. Thunderstorms will be the primary precipitation type until about midnight where any lingering precipitation will be primarily showers. Low confidence in the wind forecast for tonight as afternoon convective outflows may influence wind patterns. Showers will wind down by Wednesday 12Z and a brief period of quiet weather with light winds and no precipitation changes is expected until another round of scattered showers and thunderstorms will develop Wednesday afternoon. Thunderstorm impacts with rain and sudden gusty winds will be possible again Wednesday afternoon. For the rest of southern Nevada, northwest Arizona and southeast California...Expecting a similar set up today as what occurred yesterday with showers and thunderstorms forming over the terrain this afternoon then moving into valley areas late afternoon and evening. All terminals have a chance of being impacted by sudden gusty outflow winds, heavy rain, CIGs below 10kft, and small hail. Outside of convection, typical diurnal wind patterns are expected. Lowest confidence for thunderstorms and thunderstorm impacts is in the Colorado River Valley. Convection will slowly transition to showers this evening and early overnight, with precipitation lingering the longest in far southern Nevada until around 12Z Wednesday morning. After a break in the precipitation and potential impacts, additional scattered showers and thunderstorms will develop Wednesday afternoon with similar trends and risks as what occurs today. && .SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report any significant weather or impacts according to standard operating procedures. && DISCUSSION...Stessman AVIATION...Nickerson For more forecast information...see us on our webpage: https://weather.gov/lasvegas or follow us on Facebook and Twitter
In the hours before
Local storm report, Jul 23, 2:23 PM PDT, 1 hour 12 minutes before
Preliminary Local Storm Report
National Weather Service Las Vegas NV
223 PM PDT Tue Jul 23 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1247 PM Tstm Wnd Gst 2 WSW Twentynine Palms 34.12N 116.09W
07/23/2024 E62 MPH San Bernardino CA Trained Spotter
Spotter reports a gust of 62 mph on their
personal weather station.
&&
MSLocal storm report, Jul 23, 2:26 PM PDT, 1 hour 9 minutes before
Preliminary Local Storm Report
National Weather Service Las Vegas NV
226 PM PDT Tue Jul 23 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0151 PM Flash Flood 1 NW Twentynine Palms 34.14N 116.06W
07/23/2024 San Bernardino CA Law Enforcement
Morongo Valley Sheriff reports Split Rock
Ave and Tamarisk Ave and Ocotillo Ave closed
due to flooding.
&&Local storm report, Jul 23, 2:49 PM PDT, 46 minutes before
Preliminary Local Storm Report
National Weather Service Las Vegas NV
249 PM PDT Tue Jul 23 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0131 PM Flash Flood 1 W Twentynine Palms 34.14N 116.08W
07/23/2024 San Bernardino CA Park/Forest Srvc
Joshua Tree National Park Service reports
flooding at State Route 62 and National Park
Drive.
&&
ANLocal storm report, Jul 23, 3:13 PM PDT, 22 minutes before
Preliminary Local Storm Report
National Weather Service Las Vegas NV
313 PM PDT Tue Jul 23 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1247 PM Rain 2 WSW Twentynine Palms 34.12N 116.09W
07/23/2024 M1.12 Inch San Bernardino CA Trained Spotter
NWS Spotter reports 1.12 inches of rain that
fell within a one hour window.
&&
MSThe office that day
Everything else NWS Las Vegas, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 22, 6:25 PM PDT | Flash Flood Warning | VEF | Inyo | 3 hr |
| Jul 22, 10:15 PM PDT | Flash Flood Warning | VEF | San Bernardino | 3 hr |
| Jul 22, 10:19 PM PDT | Flash Flood Warning | VEF | Inyo | 3 hr |
| Jul 23, 12:04 AM PDT | Flash Flood Warning | VEF | San Bernardino | 3 hr |
| Jul 23, 12:51 PM PDT | Flash Flood Warning | VEF | San Bernardino | 3 hr |
| Jul 23, 1:39 PM PDT | Flash Flood Warning | VEF | San Bernardino | 4 hr |
Nearby
Flash Flood Warnings in California, 2024Every flash flood warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.